Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Gray, ME

August 29, 2004Grafton County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Aug 29, 2004, 8:30 PM EDT for Grafton County, New Hampshire. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 8:30 PM EDT (00:30 UTC)
Expired
Aug 29, 2004, 9:00 PM EDT
In force
30 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Grafton County, NH

The radar

The Burlington radar (KCXX), 107 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 300030
SVRGYX
NHC009-300100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
830 PM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF...WOODSVILLE...LITTLETON...LINCOLN...
  BETHLEHEM

* UNTIL 900 PM EDT

* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS IN NORTHEASTERN VERMONT...MOVING TO THE 
EAST AT 30 MPH INTO THE CONNECTICUT RIVER VALLEY.

THE WEATHER SYSTEM PRODUCING THESE THUNDERSTORMS HAS BEEN VERY 
ACTIVE THIS EVENING...WITH SEVERAL REPORTS OF WIND DAMAGE BEING 
REPORTED IN VERMONT DUE TO SEVERE THUNDERSTORMS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4454 7215 4376 7227 4393 7139 4422 7148

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 4:13 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 29, 4:13 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
413 PM EDT SUN AUG 29 2004

.SHORT TERM (TONIGHT AND MONDAY)...
PRODUCTS DELAYED DUE TO ONGOING SEVERE WEATHER...SO THIS PART OF THE
DISCUSSION WILL BE BRIEF.

THE FRONT REMAINS ACROSS THE SOUTHERN PORTION AT THIS TIME. THE
INSTABILITY IS JUST SOUTH OF THE FRONT...AND TURNING OF THE
ATMOSPHERE IS SUPPORT STRONGER STORMS HERE.  AS THE SUN GOES DOWN...
THE BEST INSTABILITY SHOULD WEAKEN. MORE ACTIVITY OVER EASTERN NEW
YORK STATE AND VERMONT WILL CROSS THE MOUNTAINS...BUT THE STABILITY
OVER THE MOUNTAINS SHOULD PRECLUDE SEVERE WEATHER HERE.

SINCE MOST OF THE FORCING SHOULD END THIS EVENING...BUT THE REMAINS
OF THE CONVECTION COULD HOLD ON IN THE MOUNTAINS. OTHERWISE...
EXPECT MORE CLOUDS WITH THE DEBRIS UPSTREAM.  THE GULF OF MAINE HAS
FOG ON IT...AND THIS SHOULD MOVE INLAND AS WINDS SHIFT TONIGHT.
BELIEVE THAT THE FRONT WILL BE SLOWER THAN THE MODEL SHOW MOVING
NORTH.

FOR MONDAY...WILL FOCUS THE POTENTIAL FOR CONVECTION ON THE FRONT...
AND JUST A CHANCE OF AIRMASS STORMS SOUTH OF THIS.  THE SOUTHERN
ZONES SHOULD BREAK OUT AFTER THE FOG LIFTS.  CLOUDS STREAMING NORTH
FROM THE REMAINS OF GASTON WILL APPEAR IN THE AFTERNOON...BUT IT
APPEARS AS THOUGH THE SHOWERS WITH IT SHOULD HOLD OFF TIL NIGHTFALL.

WILL BASED HIGHS ON MONDAY ON THOSE SEEN TODAY.
&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

THE REMNANTS OF GASTON WILL TRACK ALONG A FRONTAL BOUNDARY MONDAY
NIGHT INTO TUESDAY. USE ETA/GFS/GEM/UKMET CONSENSUS...WHICH TRACKS
THE LOW FROM EASTERN LONG ISLAND TUESDAY MORNING...TO WESTERN NOVA
SCOTIA TUESDAY EVENING. EXPECT THE REMNANTS OF GASTON TO BE
GREATLY WEAKENED WITH THE MAIN AFFECT BEING A SLUG OF AROUND AN
INCH OF RAIN FALLING ACROSS SOUTHERN NEW HAMPSHIRE AND MAINE.
MEANWHILE...SHOWERS ALONG THE FRONTAL BOUNDARY MONDAY EVENING WILL
SHIFT EAST AS THE FRONT MOVES TO THE COASTLINE. WILL CARRY LIKELY
POPS ALONG THE COAST TUESDAY MORNING...CHANCE POPS IN THE MOUNTAINS.
STAY CLOSE TO MAV MOS FOR TEMPERATURES.

HIGH PRESSURE BUILDS IN TUESDAY NIGHT...WITH CLEARING SKIES FOR
WEDNESDAY AND WEDNESDAY NIGHT.

LOOKING AHEAD...LONG WAVE TROFING IN THE EAST AND RIDGING IN THE
EAST PREVAILS THROUGH THE PERIOD. FOLLOW GFS/EUROPEAN/UKMET/GEM
CONSENSUS. ALL BUT THE GEM NOW KEEP A SHORTWAVE TO OUR NORTH THURSDAY
WITH THE FRONT WASHING OUT. WITH HIGH PRESSURE OVERHEAD KEEP IT
DRY...AND GO A TAD ABOVE MEX TEMPERATURE GUIDANCE BASED ON WARMER 850
TEMPS SHOWN BY THE EUROPEAN. ON FRI CHOSE TO THROW OUT THE EUROPEAN
AS THE OUTLIER...WITH OTHER MODELS HOLDING ONTO HIGH PRESSURE.

HIGH MOVES EAST FOR THE WEEKEND...BRINGING WARMER BUT MISTERTURE AIR.
CHANCE OF SHOWERS INCREASE AS FLOW BECOMES MORE SOUTHERLY...WITH A
CHANCE OF SHOWERS WEST SATURDAY...AND IN ALL AREAS SUNDAY.

&&

AVIATION...
ALL TERMINALS ARE VFR AT THIS TIME...WITH OCCASIONAL MVFR CONDITIONS
IN THUNDERSTORMS. EXPECT PWM...AUG...AND PSM TO DROP TO IFR IN FOG
LATER TONIGHT.  SINCE CON SAW RAIN...THE SHOULD COME DOWN AS WELL.

CONDITIONS SHOULD IMPROVE TO VFR SLOWLY MONDAY MORNING.
&&

.MARINE...
WINDS ARE STILL EAST TO NORTHEAST...BUT THIS IS SHOULD SHIFT AS THE
FRONT TO THE SOUTH LIFTS NORTH. AS MENTIONED EARLIER...THIS SHOULD
TAKE LONGER THAN THE MODELS SHOW...AND THE SLOWER SHIFT SHOULD KEEP
STRONGER WINDS ALOFT FROM REACHING THE SURFACE.

WINDS AND SEAS SHOULD GET CLOSE TO SMALL CRAFT LEVELS MONDAY...BUT
REMAIN BELOW THOSE VALUES.  EXPECT WINDS TO REMAIN BELOW SCA
CRITERIA IN THE LONG TERM...HOWEVER DO EXPECT THE SOUTHERLY FLOW
AHEAD OF THE FRONT TO GENERATE A SOUTHERLY SWELL TO 5 FT. &&
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT.
MARINE...NONE.
&&

SHORT TERM: HAYES
LONG TERM: APFFEL
Hazardous weather outlook, Aug 29, 5:21 AM EDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
521 AM EDT SUN AUG 29 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-300920-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
521 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A NEARLY STATIONARY FRONT WILL BEGIN MOVING NORTH AS A WARM FRONT
TODAY.  THIS BOUNDARY WILL INTERACT WITH THE WARM...HUMID AIR IN
PLACE.  EXPECT ISOLATED SEVERE THUNDERSTORMS TO DEVELOP DURING THE
DAY.  ISOLATED STORMS WILL HAVE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...TROPICAL
MOISTURE WILL BE IN PLACE MONDAY.  SCATTERED SHOWERS WILL CONTINUE
AND A FEW OF THEM MAY PRODUCE LOCALLY VERY HEAVY RAINFALL MONDAY
AFTERNOON AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 29, 3:22 PM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
322 PM EDT SUN AUG 29 2004

NHZ008-292221-
MERRIMACK NH-
322 PM EDT SUN AUG 29 2004

...THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE FLOODING OF ROADWAYS AND
LOW LYING AREAS OF SOUTHEAST NEW HAMPSHIRE...

AT 320 PM THIS AFTERNOON NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN IN THE PAST
HOUR OVER THE EASTERN PORTION OF MERRIMACK COUNTY IN NEW HAMPSHIRE.
THE AREA OF HEAVIEST RAINFALL HAS OCCURRED BETWEEN CHESTER AND
LACONIA. SHARP RISES ON SMALL STREAMS CAN BE EXPECTED AS WELL AS
FLOODING OF POORLY DRAINED AREAS AND ROADWAYS. RESIDENTS IN FLOOD
PRONE AREAS ARE ADVISED TO BE ALERT TO THE THREAT OF RISING WATER.
Local storm report, Aug 29, 5:33 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
533 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     CLAREMONT               43.38N 72.35W
08/29/2004                   SULLIVAN           NH   LAW ENFORCEMENT

            MULTIPLE REPORTS OF SMALL TREES DOWN, BLOCKING ROADWAYS
            AND CAUSING POWER OUTAGES.

&&

AWIPSUSR
Special weather statement, Aug 29, 6:55 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
655 PM EDT SUN AUG 29 2004

NHZ001>003-005-300100-
NORTHERN COOS NH-NORTHERN GRAFTON NH-SOUTHERN COOS NH-
SOUTHERN GRAFTON NH-
655 PM EDT SUN AUG 29 2004

A LINE OF STRONG THUNDERSTORMS IN VERMONT WILL MOVE SLOWLY EASTWARD
INTO WESTERN AND NORTHERN NEW HAMPSHIRE BETWEEN 7 AND 9 PM THIS
EVENING.  SOME OF THESE STORMS HAVE A HISTORY OF PRODUCING SEVERE
WIND DAMAGE.

THESE STORMS ARE NOW WEAKENING AS THEY MOVE EASTWARD...BUT STILL HAVE
THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...FREQUENT LIGHTNING STRIKES
...SMALL HAIL AND WIND GUSTS UP TO 50 MPH.

PEOPLE IN COOS AND GRAFTON COUNTIES OF NORTHERN AND WESTERN NEW
HAMPSHIRE SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND BE
PREPARED TO TAKE SHELTER IMMEDIATELY.  BOATERS SHOULD HEAD FOR SAFE
HARBOR BEFORE THUNDERSTORMS ARRIVE.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:05 PM EDTSevere Thunderstorm WarningGYXGrafton40 min
Aug 30, 6:45 PM EDTSevere Thunderstorm WarningGYXGrafton45 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.